Colorado, 2004

Strong Wind in Colorado, May 11, 2004

May 11, 2004 · NWS GJT · 4 events in 4 counties and zones

Gradient winds ahead of a cold front gusted to 60 mph or greater, mainly at mountain locations. Tree limb damage was reported at several locations.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Gradient winds ahead of a cold front gusted to 60 mph or greater, mainly at mountain locations. Tree limb damage was reported at several locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 11, 10:15 AM MST, 1 hour 10 minutes earlier.

Area forecast discussion, May 11, 10:15 AM MST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1115 AM MDT TUE MAY 11 2004

.UPDATED...HAVE UPDATED THE ZONES TO INTRODUCE A WIND ADVISORY OVER
THE SOUTHERN ZONES FOR THIS AFTERNOON THROUGH THIS EVENING.  LATEST
RUC40 INDICATING ANOTHER 70-80 KT JET STREAK ROTATING INTO WESTERN
COLORADO.  SFC WINDS HAVE BEEN STEADILY INCREASING OVER THE SOUTHERN
ZONES WITH LATEST RAWS/ASOS OBS SHOWING GUSTS IN EXCESS TO 50 MPH
OVER THE HIGHER TERRAIN WITH 35-40 MPH GUSTS IN THE VALLEYS. HAVE
INCREASED THE WINDS SPEEDS IN THOSE AREAS.

OVER THE NORTHERN ZONES...THE LEFT EXIT REGION THE ABOVE MENTIONED
JET PROVIDING LIFT WITH CLOUD COVER AND COOLER TEMPS THE GENERAL
TREND. THE WINDS IN THIS REGION HAVE DIMINISHED SOMEWHAT AND HAVE
DROPPED THE RED FLAG WARNING FOR FIRE WEATHER ZONE 201. NOT
EXPECTING MUCH MORE MOVEMENT WITH THE SFC COLD FRONT UNTIL LATE THIS
AFTERNOON/EVENING WHEN SECONDARY VORT ROTATES IN AND PROVIDES
ANOTHER PUSH.

.SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...
TODAY AND TONIGHT...SHARP COLD FRONT WILL HAVE MOVED THROUGH MUCH OF
NE UTAH BY AROUND 0900. SOUTHWEST WINDS AHEAD OF THIS FRONT WILL
COMBINE WITH VERY LOW RH AND DRY FUELS BELOW 8500 FOOT ELEVATIONS TO
PRODUCE RED FLAG CONDITIONS. BEHIND THE FRONT...CLOUDS WILL MOVE
IN...TEMPS WILL BE COOLER...RH HIGHER...WITH LESS WIND. WILL ISSUE
RED FLAG WARNING FOR ALL CO FIRE ZONES AND SE UTAH ZONES. POST FROPA
COLD AIR SHOULD MOVE SOUTH TONIGHT. BY 12Z WED...SNOW IS EXPECTED AS
LOW AS 6500 FT IN THE EASTERN UINTAS AND 7500-8000 OVER THE CO
NORTHERN AND CENTRAL MOUNTAINS.

WEDNESDAY AND WEDNESDAY NIGHT...MUCH COOLER CONDITIONS ARE EXPECTED
AS SFC FRONT WILL BE EAST OF THE AREA. 500 AND 700 MB TROUGHS APPEAR
TO HANG BACK TO THE WEST OF THE FORECAST AREA UNTIL LATE AFTERNOON
AND EARLY WED EVENING. MINOR SHORTWAVE TROUGHS ROTATE THROUGH THE
BASE OF THE MAIN TROUGH PROVIDING ENOUGH DYNAMICS FOR SCATTERED
PRECIPITATION. SNOW LEVEL SHOULD RISE ABOUT 1000 FEET DURING THE DAY.
AS MAIN TROUGH MOVES THROUGH THE AREA WEDNESDAY NIGHT...SCATTERED
PRECIPITATION SHOULD CONTINUE FOLLOWING BY DRIER NW FLOW MOVING IN
LATE.

.LONG TERM (THURSDAY THROUGH MONDAY)...LATEST 11/00Z MODELS INDICATE
LONGWAVE TROUGH AXIS SLIDING ACROSS COLORADO THURSDAY WITH A ZONAL
FLOW PATTERN DEVELOPING FRIDAY AND SATURDAY. A RIDGE WILL BUILD FOR
SUNDAY AND MONDAY.

THURSDAY...EMBEDDED SHORTWAVE ENERGY WITHIN LONGWAVE TROUGH SHOULD
CREATE ISOLATED TO SCT CONVECTION. QUESTION AMOUNT OF MOISTURE THAT
IS AVAILABLE WITH BOTH ETA/GFS QUICKLY DRYING THINGS OUT. HOWEVER...
BELIEVE COOL/UNSTABLE ENVIRONMENT WILL SUPPORT THE CHANCE OF SHOWERS
AT LEAST IN THE MOUNTAINS OF WESTERN COLORADO. TEMPERATURES WILL
REBOUND ABOUT 5-7F DEGREES FROM WEDNESDAY...BUT REMAIN BELOW NORMAL
FOR MOST LOCATIONS.

FRIDAY...ZONAL/WESTERLY FLOW WILL OCCUR ACROSS THE AREA AS A
SHORTWAVE DROPS ACROSS THE PACIFIC NORTHWEST. INCREASING MID LVL
MOISTURE WILL RESULT IN CLOUDS ACROSS THE NORTHERN HALF. CANNOT RULE
OUT ISOLATED AFTN SHOWERS/TSTMS ACROSS THE NORTHERN MTNS DUE TO
MARGINAL INSTABILITY/MOISTURE...BUT DO NOT EXPECT MUCH MEASURABLE
PRECIP. TEMPS WILL CONTINUE TO WARM SEVERAL DEGREES FROM THURSDAY.

SATURDAY AND SUNDAY...SHORTWAVE RIDGE APPROACHES SATURDAY AHEAD OF
A WEAK UPR LVL DISTURBANCE ENTERING CALIFORNIA. GFS AND ECMWF BOTH
SHOW DISTURBANCE PASSING ACROSS THE AREA SAT NIGHT/SUNDAY...BUT
WITH LITTLE MOISTURE. AT THIS TIME...WILL LEAVE OUT POPS BUT IT
MIGHT BE SOMETHING TO WATCH FOR THIS WEEKEND.

MONDAY...UPR RIDGE OF HIGH PRESSURE BUILDS BACK OVER THE AREA FOR
DRY AND WARM CONDITIONS.  DJN

&&

.FIRE WEATHER...
STRONG SOUTHWEST WINDS AND VERY LOWER RELATIVE HUMIDITY WILL REMAIN
OVER MUCH OF THE FORECAST AREA TODAY AS A COLD FRONT MOVES THROUGH
NORTHEAST UTAH AND NORTHWEST COLORADO. ALSO...INCREASING MID LEVEL
MOISTURE OVER THE NORTHERN ZONES THIS AFTERNOON WILL LEAD TO A
SCATTERED SHOWERS AND THUNDERSTORMS...WHICH WILL INITIALLY PRODUCE
STRONG GUSTY WINDS AND LITTLE RAIN. WILL UPGRADE THE FIRE WEATHER
WATCH TO A RED FLAG WARNING FOR ALL COLORADO ZONES AND FOR SOUTHEAST
UTAH. COLD FRONT ALREADY MOVING THROUGH NORTHEAST UTAH AND THAT
AREA WILL SEE MORE CLOUDS...COOLER TEMPERATURES...AND HIGHER
HUMIDITY. WINDS ALSO WEAKEN BEHIND THE FRONT...SO WILL NOT ISSUE A
WARNING FOR NE UTAH. EXPECT COOLER AND CALMER CONDITIONS ACROSS THE
AREA BY WEDNESDAY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...RED FLAG WARNING TODAY UNTIL 2200 MDT FOR ALL FIRE WEATHER
      ZONES BELOW 8500 FEET.
      WIND ADVISORY UNTIL 2200 MDT FOR ZONES 12...14...18...19...
      21>23.
.UT...RED FLAG WARNING TODAY THROUGH 2200 MDT FOR SOUTHEAST UTAH...
      FIRE WEATHER ZONES 445...446....447...448...449 BELOW 8500
      FEET.
      WIND ADVISORY UNTIL 2200 MDT FOR ZONE 22.

JDC/CJC/DJN
Hazardous weather outlook, May 11, 5:03 AM MST, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
603 AM MDT TUE MAY 11 2004

COZ003-004-009-010-012-013-017>019-UTZ023-025-028-121300-
EASTERN UINTA MOUNTAINS-ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
LA SAL AND ABAJO MOUNTAINS-NORTHWEST SAN JUAN MOUNTAINS-
ROAN AND TAVAPUTS PLATEAUS-SOUTHWEST SAN JUAN MOUNTAINS-
TAVAPUTS PLATEAU-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
WEST ELK AND SAWATCH MOUNTAINS-
603 AM MDT TUE MAY 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS OF EASTERN UTAH
AND WESTERN COLORADO.

.DAY ONE...TODAY AND TONIGHT...

SOUTHWEST WINDS OF 20 TO 35 MPH...WITH GUSTS APPROACHING 60 MPH...
WILL COMBINE WITH VERY LOW HUMIDITY AND PASSING COLD FRONT TO PRODUCE
HAZARDOUS CONDITIONS FOR WILDFIRES...PRESCRIBED BURNS...AND
AGRICULTURAL BURNS ACROSS EASTERN UTAH AND NORTHWEST COLORADO.
ALSO...SCATTERED THUNDERSTORMS WITH DANGEROUS LIGHTNING WILL OCCUR
OVER PORTIONS OF THE NORTHERN AND CENTRAL MOUNTAINS OF COLORADO AND
UTAH THIS AFTERNOON AND EVENING. SURFACE WINDS WILL DECREASE ABOUT 10
PM MDT TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THERE IS A CHANCE OF RAIN AND SNOW SHOWERS AND THUNDERSTORMS ACROSS
THE MOUNTAINS WEDNESDAY THROUGH THURSDAY...ESPECIALLY THE CENTRAL AND
NORTHERN MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COZ001-002-005>008-011-014-020>023-UTZ022-024-027-029-121300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-FOUR CORNERS/UPPER DOLORES RIVER-GRAND VALLEY-
LOWER YAMPA RIVER BASIN-PARADOX VALLEY/LOWER DOLORES RIVER-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-
603 AM MDT TUE MAY 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER ELEVATIONS OF
EASTERN UTAH AND WESTERN COLORADO.

.DAY ONE...TODAY AND TONIGHT...

SOUTHWEST WINDS WILL INCREASE TO 15 TO 30 MPH...WITH GUSTS TO 45 MPH
THROUGH THIS EVENING...WILL COMBINE WITH VERY LOW HUMIDITY...AND
WARM TEMPERATURES...AND A PASSING COLD FRONT TO CREATE HAZARDOUS
CONDITIONS FOR WILDFIRES...AS WELL AS AGRICULTURAL AND OR PRESCRIBED
BURNS. ALSO...ISOLATED THUNDERSTORMS WILL PRODUCE DANGEROUS LIGHTNING
OVER THE COLORADO NORTHWEST PLATEAU AND NORTHEAST UTAH. SURFACE WINDS
SHOULD DECREASE AFTER 2200 THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THERE IS A CHANCE OF MIXED RAIN AND SNOW SHOWERS ACROSS THE HIGH
VALLEYS OF NORTHWEST COLORADO WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 strong wind. Local standard time, as filed.

Strong Wind, Paradox Valley / Lower Dolores River Basin

When
May 11, 11:25 AM MST
Where
Paradox Valley / Lower Dolores River Basin forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$500
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.294, -108.414 (the zone’s center; the record gives no point)

Strong Wind, Gore and Elk Mountains/Central Mountain Valleys

When
May 11, 11:25 AM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Measured
63 kt (72 mph) measured gust
Property damage
$500
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Strong Wind, Northwestern San Juan Mountains

When
May 11, 11:25 AM MST
Where
Northwestern San Juan Mountains forecast zone
Measured
55 kt (63 mph) measured gust
Property damage
$500
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Strong Wind, West Elk and Sawatch Mountains

When
May 11, 11:25 AM MST
Where
West Elk and Sawatch Mountains forecast zone
Measured
56 kt (64 mph) measured gust
Property damage
$500
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5403427, 5403428, 5403429, 5403430.